Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 209, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 29, 2004, 1:11 AM CDT for Webster County, Iowa. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2004, 1:11 AM CDT (06:11 UTC)
- Expired
- May 29, 2004, 2:15 AM CDT
- In force
- 64 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Webster County, IA
The radar
The Des Moines radar (KDMX), 93 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 9:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 821 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1968 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 379 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
316 WUUS53 KDMX 290611 SVRDMX IAC187-290715- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 111 AM CDT SAT MAY 29 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEBSTER COUNTY IN CENTRAL IOWA THIS INCLUDES THE CITY OF FORT DODGE * UNTIL 215 AM CDT * AT 109 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF BARNUM...OR ABOUT 14 MILES WEST OF FORT DODGE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR MOORLAND AROUND 120 AM... 8 MILES SOUTH OF FORT DODGE REGIONAL AIRPORT AROUND 130 AM... NEAR OTHO AROUND 135 AM... 5 MILES NORTH OF LEHIGH AROUND 145 AM AND NEAR DUNCOMBE AROUND 150 AM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4263 9443 4222 9438 4223 9395 4264 9401 $$ COGIL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:45 PM CDT, 10 hours 26 minutes earlier.
Area forecast discussion, May 28, 2:45 PM CDT, 10 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 245 PM CDT FRI MAY 28 2004 .DISCUSSION... MAIN FOCUS IS SEVERE WEATHER POTENTIAL AND HEAVY RAINS. MODELS CONVERGING ON SOLUTION THAT WARM FNT MOVES NWRD TNGT. AIRMASS REMAINS UNSTABLE ALOFT WITH ELEVATED CONVECTION. MOISTURE ONLY REAL ELEMENT MISSING. WARM FNT LIFTS OUT OF STATE BY SATURDAY MRNG THEN AS DAY PROGRESSES AIRMASS BECOMES VERY UNSTABLE -6 TO -8 AND CAPES BY 00Z RISE TO AROUND 5000J/KG AND MODERATE SHEAR PROMPT HEAVY WORDED DAY TWO OUTLOOK FOR SEVERE MUCH OF WRN AND CNTRL IA. QUESTION THEN BECOMES HOW COLD FRONT WILL PROGRESS THROUGH THE STATE. EXPECT SLOWER SOLUTION OF GFS AND ACCEPT GFS QPF WITH STRONG SOUTHERLY FLOW AND PLENTY OF MOISTURE SURGING INTO THE AREA. WILL ISSUE FLOOD WATCH FOR SATURDAY EVENING INTO SUNDAY MRNG. AREAS REMAIN PRIMED IF 2 INCH QPF OCCURS STATEWIDE FLOODING A DEFINITE AS CFG LOW OVER MANY AREAS. TEMPERATURES ADJUSTED FOR ADVECTION/CLOUD COVER/PCPN. INTO EFP PATTERN SETTLES DOWN SOMEWHAT WITH WRAP AROUND PCPN AS SFC LO/UPPER LO REMAIN NE OF THE AREA THEN FINALLY MOVE OFF CANADIAN COAST. GUIDANCE TEMPS ACCEPTED WITH MINOR ADJUSTMENTS. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ENTIRE CWA 23Z SATURDAY THROUGH 14Z SUNDAY. && FORSTER
Hazardous weather outlook, May 28, 3:02 PM CDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 302 PM CDT FRI MAY 28 2004 IAZ057>059-070>072-081-082-092-093-291100- ADAIR-ADAMS-AUDUBON-CASS-DALLAS-GUTHRIE-MADISON-RINGGOLD-TAYLOR- UNION- 302 PM CDT FRI MAY 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP BETWEEN 6 AND 10 PM IN NORTHWEST IOWA. A FEW OF THESE STORMS COULD BECOME SUPERCELLS CAPABLE OF LARGE HAIL. A FEW OF THE STORMS MAY AFFECT PORTIONS OF SOUTHWEST IOWA AS WELL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY AN OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES IS POSSIBLE LATE SATURDAY AFTERNOON AND EVENING. STRONG TORNADOES...VERY LARGE HAIL...AND DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS. A SQUALL LINE OF SUPERCELL THUNDERSTORMS WILL DEVELOP AFTER 4 PM ALONG AND AHEAD OF A COLD FRONT IN FAR WESTERN IOWA AND EASTERN NEBRASKA... MOVING NORTHEAST DURING THE EARLY EVENING. HEAVY RAINFALL IS ALSO QUITE POSSIBLE...WITH 1 TO 3 INCHES OF RAINFALL EXPECTED. SOILS REMAIN QUITE SATURATED...THEREBY INCREASING THE FLASH FLOOD THREAT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT...AND QUITE LIKELY SATURDAY AFTERNOON AND EVENING. IAZ007-017-026>028-037>039-048>050-061-062-291100- BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HARDIN-JASPER- MARSHALL-POWESHIEK-STORY-TAMA-WORTH- 302 PM CDT FRI MAY 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND NORTHEAST PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP BETWEEN 6 AND 10 PM IN NORTHWEST IOWA. A FEW OF THESE STORMS COULD BECOME SUPERCELLS CAPABLE OF LARGE HAIL. AS THE STORMS ORGANIZE AND SPREAD SOUTHEAST ACROSS NORTHERN IOWA...LOCALLY HEAVY RAINFALL WILL BECOME POSSIBLE. THERE IS A SECONDARY THREAT FOR HIGH WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY AN OUTBREAK OF SEVERE WEATHER IS POSSIBLE SATURDAY EVENING. VERY LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE POSSIBLE WITH THESE STORMS. A SQUALL LINE OF SUPERCELL THUNDERSTORMS WILL MOVE INTO EASTERN SECTIONS OF CENTRAL IOWA AFTER 7 PM. THESE STORMS WILL BE ALONG AND AHEAD OF A COLD FRONT WHICH WILL MOVE SOUTHEAST THROUGH THE STATE. HEAVY RAINFALL IS ALSO QUITE POSSIBLE...WITH 1 TO 3 INCHES OF RAINFALL EXPECTED. SOILS REMAIN QUITE SATURATED...THEREBY INCREASING THE FLASH FLOOD THREAT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT...AND QUITE LIKELY SATURDAY NIGHT. IAZ004>006-015-016-023>025-033>036-044>047-291100- BOONE-CALHOUN-CARROLL-CRAWFORD-EMMET-GREENE-HAMILTON-HANCOCK- HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WRIGHT- 302 PM CDT FRI MAY 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP BETWEEN 6 AND 10 PM IN NORTHWEST IOWA. A FEW OF THESE STORMS COULD BECOME SUPERCELLS CAPABLE OF LARGE HAIL. AS THE STORMS ORGANIZE AND SPREAD SOUTHEAST ACROSS NORTHERN IOWA...LOCALLY HEAVY RAINFALL WILL BECOME POSSIBLE. THERE IS A SECONDARY THREAT FOR HIGH WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY AN OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES IS POSSIBLE LATE SATURDAY AFTERNOON AND EVENING. STRONG TORNADOES...VERY LARGE HAIL...AND DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS. A SQUALL LINE OF SUPERCELL THUNDERSTORMS WILL DEVELOP AFTER 4 PM ALONG AND AHEAD OF A COLD FRONT IN FAR WESTERN IOWA AND EASTERN NEBRASKA... MOVING NORTHEAST DURING THE EARLY EVENING. HEAVY RAINFALL IS ALSO QUITE POSSIBLE...WITH 1 TO 3 INCHES OF RAINFALL EXPECTED. SOILS REMAIN QUITE SATURATED...THEREBY INCREASING THE FLASH FLOOD THREAT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT...AND QUITE LIKELY SATURDAY AFTERNOON AND EVENING. IAZ060-073>075-083>086-094>097-291100- APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-POLK- WAPELLO-WARREN-WAYNE- 302 PM CDT FRI MAY 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WHICH WILL DEVELOP IN NORTHWEST IOWA EARLY THIS EVENING...MAY SPREAD SOUTHEAST INTO SOUTHEAST PORTIONS OF CENTRAL IOWA. A FEW OF THESE STORMS COULD BECOME SUPERCELLS CAPABLE OF LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY AN OUTBREAK OF SEVERE WEATHER IS POSSIBLE SATURDAY NIGHT. VERY LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE POSSIBLE WITH THESE STORMS. A SQUALL LINE OF SUPERCELL THUNDERSTORMS WILL MOVE INTO SOUTHEAST SECTIONS OF CENTRAL IOWA AFTER 7 PM. THESE STORMS WILL BE ALONG AND AHEAD OF A COLD FRONT WHICH WILL MOVE SOUTHEAST THROUGH THE STATE. HEAVY RAINFALL IS ALSO QUITE POSSIBLE...WITH 1 TO 3 INCHES OF RAINFALL EXPECTED. SOILS REMAIN QUITE SATURATED...THEREBY INCREASING THE FLASH FLOOD THREAT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT...AND QUITE LIKELY SATURDAY NIGHT. KULA
In the hours before
Special weather statement, May 28, 9:54 PM CDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 954 PM CDT FRI MAY 28 2004 IAZ004>006-015-016-023>025-033>036-044>047-290800- ...SEVERE THUNDERSTORM WATCH #320 REMAINS IN EFFECT UNTIL 300 AM CDT FOR THE COUNTIES OF... BOONE CALHOUN CARROLL CRAWFORD EMMET GREENE HAMILTON HANCOCK HUMBOLDT KOSSUTH PALO ALTO POCAHONTAS SAC WEBSTER WINNEBAGO WRIGHT
Local storm report, May 28, 11:12 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1112 PM CDT FRI MAY 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1108 PM HAIL 4 NNW WESTSIDE 42.13N 95.13W
05/28/2004 1.75 INCH CRAWFORD IA LAW ENFORCEMENT
40 MPH WINDS ALSO.
&&
KULALocal storm report, May 29, 12:16 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1216 AM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1213 AM HAIL 2 N WALL LAKE 42.30N 95.09W
05/29/2004 1.75 INCH SAC IA TRAINED SPOTTER
REPORTED BY TRAINED SPOTTER.
&&
RUSSELLLocal storm report, May 29, 12:18 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1218 AM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1201 AM HAIL EARLY 42.46N 95.15W
05/29/2004 0.88 INCH SAC IA TRAINED SPOTTER
REPORTED BY TRAINED SPOTTER.
&&
RUSSELLLocal storm report, May 29, 12:20 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1220 AM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1157 AM HAIL 5 N ODEBOLT 42.38N 95.25W
05/28/2004 1.00 INCH SAC IA LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
&&
RUSSELLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 9:40 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 50 min |
| May 28, 10:27 PM CDT | Severe Thunderstorm Warning | DMX | Crawford, Sac | 33 min |
| May 28, 11:09 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 36 min |
| May 28, 11:31 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 59 min |
| May 28, 11:53 PM CDT | Tornado Warning | DMX | Sac | 37 min |
| May 29, 12:28 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 47 min |
| May 29, 12:52 AM CDT | Severe Thunderstorm Warning | DMX | Carroll | 38 min |
| May 29, 6:14 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.